Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

September 21, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Sep 21, 2021, 2:20 PM CDT for Kinney County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2021, 2:20 PM CDT (19:20 UTC)
Expired
Sep 21, 2021, 3:00 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.75 in
Wind
40

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 39 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.3 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1845 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WWUS84 KEWX 211920
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
220 PM CDT Tue Sep 21 2021
 
TXZ202-212000-
Kinney TX-
220 PM CDT Tue Sep 21 2021

...Strong thunderstorms will impact portions of central Kinney County
through 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alamo Village to near Standart to 6 miles
south of Laughlin AFB. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Brackettville, Standart, Alamo Village, Amanda and Fort Clark
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 10079 2924 10076 2925 10076 2926 10075
      2932 10075 2934 10071 2937 10070 2960 10038
      2934 10023 2916 10052 2909 10067 2911 10069
      2912 10072 2917 10078 2920 10077 2923 10080
TIME...MOT...LOC 1919Z 345DEG 8KT 2949 10043 2937 10060 2926 10076 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Sep 21, 12:32 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 21, 12:32 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1232 PM CDT Tue Sep 21 2021

.AVIATION (18Z TAFS)... /NEW/

FROPA looks on schedule for the region, as winds start to become
variable at this time as they swing around out of the north. Have
gone with VCTS at all sites through at least 00Z and through 02Z at
Del Rio. Believe that all TAF sites will be clear of thunderstorms or
any SHRA by that time. The front should move though Austin in the
next hour or so, with winds turning out of the north at 15 gusting to
25 kts at times. Meanwhile, at SAT/SSF, winds will shift out of the
NNE by 20Z as the front approaches and showers and thunderstorms
develop along the boundary. Confidence is higher at SAT/SSF for
thunderstorms, but not enough to use TSRA as a prevailing group or in
a TEMPO. Winds will gusts to 25+ kts at times through early evening.
Expect VFR ceilings to persist through the next 24-30 hours at all
sites. DRT will see a drop in wind speeds by tomorrow morning, but
elsewhere at the I-35 sites, expect continued breezy/gusty conditions
through the period.

&&

PREV DISCUSSION... /ISSUED 332 AM CDT Tue Sep 21 2021/

SHORT TERM (Today through Wednesday)...

Low clouds developed earlier this morning with nighttime
microphysics showing cloud coverage along and to both sides of the I-
35 corridor. Also, a group of mid-level clouds are present across
the western part of Val Verde County ahead of the anticipated cold
front. KDFX Doppler radar is picking up elevated showers across Val
Verde County with activity evaporating before reaching the ground
as the low to mid level layer is dry.

As the day progresses, a cold front is forecast to push to the south
and affect most areas of South Central Texas especially mid to late
morning for areas across the upper Rio Grande, Edwards Plateau and
western Hill Country. Then the frontal boundary is forecast to
arrive to the I-35 corridor by mid afternoon. Let me break it down
even further. Some showers and even a thunderstorm or two can't be
ruled out around 8 and 9 am time frame over Val Verde and parts of
the Edwards Plateau. Around 10 and 11 am, a weak mid level short
wave is forecast to push across the Edwards Plateau with elevated
mid to upper omega values indicating increased vertical motion,
which agree with the reasoning of HRRR, RAP and Texas Tech to show
convection.

By noon time, the frontal boundary should be near or just to the
south of Del Rio and extending to the northeast toward Burnet. The
HRRR solution is slower with the northern portion of the front by an
hour when comparing it with the NAM Nest. Otherwise, expect the
fropa across the northern Hill Country between noon and 2 pm and
around 3 to 4 pm along the I-35 corridor. It looks like a wind shift
for most of the Hill Country with showers and thunderstorms
developing as the fropa moves across the I-35 corridor. The most
likely scenario will be a broken line of showers and isolated
thunderstorms as the boundary pushes to the south and then enters
the coastal plains late this afternoon. Word of caution, area
forecast soundings suggest inverted V-shape profile which means that
thunderstorm wind gusts could get into the 40 mph or so as the
downdraft winds decent to the ground.

Rainfall amounts are forecast to be limited to one tenth of an inch
for the most part with some lucky folks getting one quarter inch to
one half an inch.

In the wake of the front, breezy northern winds are expected with a
cool down with temperatures in the 70s by 9 pm and overnight lows
ranging from the upper 50s across the Hill Country to upper 60s
across the coastal plains.

Wednesday will be cooler with highs in the lower to mid 80s with
mostly sunny skies. Dry and breezy conditions do bring fire weather
concerns across the area with elevated to near critical conditions.

LONG TERM (Wednesday Night through Monday)...
The majority of the long-term portion of the forecast is expected to
be fairly quiet as dry air remains in place behind the Tuesday cold
front. Low temperatures Thursday morning will bottom out in the 50s
for most locations before slowly warming into the lower to middle 60s
by the end of the period. Highs Thursday will be in the 80s to near
90 degrees and will also slowly warm into the upper 80s to middle 90s
by the end of the forecast period.

Models differ in their solutions for the beginning of next week. Both
the GFS and ECMWF show a low eventually becoming cut off from the
main trough by the weekend over the SW CONUS, but then have much
different solutions with how this feature will evolve and be
influenced by a ridge to the east. The GFS opens things up a bit and
brings this slow-moving low into Texas by Monday and progs a decent
rain maker with the system. On the other end, the ECMWF strengthens
the ridge over the Southern Plains blocking the system from moving
into Texas, keeping things warm and dry. Looking at the GEFS, most
members support the dry solution and not the wet solution of the
operational run of the GFS and will keep the forecast dry for now on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  59  87  58 /   0   0   0   0   0
Austin Bergstrom Intl Airport  63  85  52  87  56 /  -    0   0   0   0
New Braunfels Muni Airport     65  86  55  89  56 /  10   0   0   0   0
Burnet Muni Airport            59  82  56  86  58 /   0   0   0   0   0
Del Rio Intl Airport           67  87  59  89  61 /  10   0   0   0   0
Georgetown Muni Airport        61  84  55  87  56 /   0   0   0   0   0
Hondo Muni Airport             64  86  54  88  57 /  10   0   0   0   0
San Marcos Muni Airport        63  85  55  88  56 /  -    0   0   0   0
La Grange - Fayette Regional   66  86  55  88  58 /  10   0   0   0   0
San Antonio Intl Airport       66  85  59  87  59 /  10   0   0   0   0
Stinson Muni Airport           68  87  60  90  61 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Morris
Long-Term...KCW
Decision Support...76
Hazardous weather outlook, Sep 21, 3:47 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
347 AM CDT Tue Sep 21 2021

TXZ171>173-183>194-202>209-217>225-228-220900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
347 AM CDT Tue Sep 21 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A cold front will bring thunderstorms that may produce wind gusts
of 40 mph or higher this afternoon into early evening. No
other hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to Near Critical fire weather conditions are expected
Wednesday afternoon due to gusty northeasterly winds and low
relative humidities.

Elevated fire weather conditions are expected Thursday afternoon
mainly along and west of Highway 281 due to low relative
humidities. No other hazardous weather is expected Friday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 21, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
220 PM CDT Tue Sep 21 2021

TXZ202-212000-
Kinney TX-
220 PM CDT Tue Sep 21 2021

...Strong thunderstorms will impact portions of central Kinney County
through 300 PM CDT...

At 219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alamo Village to near Standart to 6 miles
south of Laughlin AFB. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brackettville, Standart, Alamo Village, Amanda and Fort Clark
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 10079 2924 10076 2925 10076 2926 10075
      2932 10075 2934 10071 2937 10070 2960 10038
      2934 10023 2916 10052 2909 10067 2911 10069
      2912 10072 2917 10078 2920 10077 2923 10080
TIME...MOT...LOC 1919Z 345DEG 8KT 2949 10043 2937 10060 2926 10076

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 2:55 PM CDTSpecial Weather StatementEWXKinney35 min
Sep 21, 3:28 PM CDTSpecial Weather StatementEWXKinney47 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.